North Carolina, 2018

Flash Flooding and Hail in North Carolina, July 22 to 23, 2018

July 22 to 23, 2018 · NWS RAH · 34 events in 11 counties and zones

A stationary surface low over western North Carolina, and a pair of outflow modulated fronts over North Carolina and Virginia, were overspread by perturbed south southwesterly flow around an anomalous mid to upper low over the Ohio Valley. Loosely organized multi clusters resulted, with accompanying marginally severe hail, wind damage, and isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$103,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A stationary surface low over western North Carolina, and a pair of outflow modulated fronts over North Carolina and Virginia, were overspread by perturbed south southwesterly flow around an anomalous mid to upper low over the Ohio Valley. Loosely organized multi clusters resulted, with accompanying marginally severe hail, wind damage, and isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 22, 1:30 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 22, 1:30 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
230 PM EDT Sun Jul 22 2018

.SYNOPSIS...
An unseasonably strong upper level low pressure across the Ohio
Valley into the central Appalachians will drift slowly south
across the southern Appalachians through mid-week. A deep,
moist, southerly flow will extend across the region through
at least Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 140 PM Sunday...

Our forecast area will continue to be affected by the presence of a
highly amplified pattern, namely the closed low over the eastern
Great Lakes that extends southward all the way across the southeast.
A series of embedded short wave disturbances rotating around the
larger circulation, combined with several sfc boundaries and
convergence zones, will help provide occasional rounds of shower and
tstm activity over the next couple days.

In the near term however, we're keeping our eyes on a couple areas
of low level convergence for renewed convection, namely invof and
east of the central and northern I-95 corridor, where many of the
recent CAM runs, including the HRRR and NAM nest, show ongoing and
additional convection this afternoon.  Latest radar also shows some
scattered showers and tstms west of the Triangle, and those are
expected to slowly drift to the NE. Meanwhile, additional convection
now to our west over the mountains is progged to eventually move
east with deep layer mean flow generally W-SW, and that activity is
expected to affect our western Piedmont zones during the evening
hours.  The main concerns with any of the aforementioned activity
will include heavy downpours, localized poor drainage flooding, and
isolated strong wind gusts. It's worth noting that the best CAPE and
effective shear is currently located (and is progged to remain) east
of the Triangle, so our central and northern Coastal Plain zones may
have the best chance of seeing strong storms and heaviest downpours.

While convection this afternoon and evening across central NC is
expected to diminish after midnight, there are hints in the models
that remnants of the convection currently affecting NE Florida will
move NE and regenerate into a cluster of showers and tstms that will
move northward across eastern NC in the pre-dawn hours.  As such,
will keep chance PoPs going late overnight across our eastern zones.
Lows tonight upper 60s NW to lower 70s SE.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 140 PM Sunday...

Additional rounds/bands of scattered showers and tstms are expected
to develop and move northward across our area during the short term
period, thanks to deep moist southerly flow around the north-to-
south elongated closed low extending from the Great Lakes to the
Deep South.  Several short waves embedded within the larger
circulation will help trigger and focus these rounds of activity.
The main concern given this situation will be the risk for
repetitive moderate to heavy downpours, which could lead to
localized flooding. Right now, it's difficult to pin down which
areas in our CWA will see these bands of rain set up, but for now we
expect a general 1-2 inches of rain across central NC, with spots
that see training cells receiving well more than 2 inches of rain.
Highs on Monday will be dependent on rain and cloud cover, but in
general expecting highs in the 80s.  Lows Monday night in the low
70s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 230 PM Sunday...

The active/wet pattern is likely to continue through most/if not all
of the long term period as the area finds itself sandwiched between
a stalled mid/upper-level trough (west) and a sub-tropical Atlantic
High (east). This will exacerbate southerly/southwesterly fetch
across central NC, providing an airmass characterized by high PWAT
values (consistently in the 1.75 to 2.5 inch range) and persistent
diurnal shower/thunder chances. The airmass attempts to wash-out a
bit toward the end of the period as a frontal boundary approaches
the area from the northwest, however, models tend to agree with this
boundary stalling near/slightly north of the VA/NC border, keeping
us in the warm/humid/stormy airmass for the foreseeable future.

QPF amounts are going to be highly difficult to nail down due to the
convective nature of the precipitation. As an area average, expect
generally 1 to 3 inches of precipitation during this period. Higher
amounts will likely be located across the coastal plain with the
best moisture profile, and across the Piedmont/Triad region which
could see greater coverage thanks to mountain aided development each
afternoon. Flooding concerns will generally be locally dependent on
high rainfall rates and/or training storms across a particular area.
Currently, not a strong signal for potential river flooding
according to MMEFS, but with high QPF amounts expected across the
headwaters region in VA/western NC over the next 7 days, it could
easily transition into more of a concern eventually.

With boundary layer moisture ample through the period, thicknesses
are expected to remain generally near to slightly below normal,
thanks in a large part to persistent cloud cover and/or shower
development during prime daytime heating hours. Expect temperatures
generally in the low to mid 80s to begin the period, with a few
places touching 90 late week as the mid level flow flattens a bit,
and a mid to upper-level low is forecast to transverse through the
Great Lakes region by Friday/Saturday. Lows will generally settle a
bit warmer than normal, in the low to mid 70s during this period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 140 PM Sunday...

Through 18Z Monday... Scattered MVFR and IFR conditions expected
through the period associated with shower and tstm activity. Outside
of this activity, look for VFR conditions.  Winds will generally be
variable 10kt or less, expect invof of tstms where variable gusts
above 30kt are possible.

After 18Z Monday...A cloudy and wet pattern will result in
occasional reduced flight conditions through the rest of the period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...np
SHORT TERM...np
LONG TERM...BSD
AVIATION...np
Hazardous weather outlook, Jul 22, 1:54 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
254 PM EDT Sun Jul 22 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-231900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
254 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to develop this afternoon and
evening, capable of producing very heavy rain that could lead to
local flooding this afternoon and evening. A few storms may become
strong with gusty winds to 50 mph and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of showers and thunderstorms are expected to bring locally
heavy rainfall during the work week. The greatest threat for
thunderstorms with heavy rain will be during the afternoon and
evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 8:29 AM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
929 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HEAVY RAIN       4 SSW ANGIER            35.46N 78.78W
07/22/2018  M2.12 INCH       HARNETT            NC   NWS EMPLOYEE

            FORMER NWS EMPLOYEE REPORTS OVERNIGHT
            RAINFALL AMOUNTS TOTALING 2.12 INCHES.

0720 AM     HEAVY RAIN       5 SSE CARR              36.15N 79.19W
07/22/2018  M3.65 INCH       ORANGE             NC   COCORAHS

            COCORAHS OBSERVER IN EFLAND MEASURED 3.65"
            OF RAIN SINCE MIDNIGHT.

0629 AM     FLASH FLOOD      2 SW BENSON             35.35N 78.57W
07/22/2018                   HARNETT            NC   911 CALL CENTER

            US 301 N AT BRYAN MCLAMB LN CLOSED DUE TO
            FLOODING.

0620 AM     FLASH FLOOD      4 SSE EMIT              35.67N 78.25W
07/22/2018                   JOHNSTON           NC   911 CALL CENTER

            FLOODING WAS REPORTED AT THE INTERSECTION OF
            NC HIGHWAY 42 AND NC HIGHWAY 39.

0140 AM     FLASH FLOOD      2 ESE BUIES CREEK       35.39N 78.71W
07/22/2018                   HARNETT            NC   BROADCAST MEDIA

            DAMAGE TO A STRUCTURE WAS REPORTED ON BRICK
            MILL ROAD NEAR COATS.

0140 AM     TSTM WND DMG     1 WNW COATS             35.41N 78.68W
07/22/2018                   HARNETT            NC   EMERGENCY MNGR

            MULTIPLE TREES REPORTED DOWN NEAR COATS, NC.

1128 PM     TSTM WND DMG     5 SSE LAKE WHEELER      35.64N 78.69W
07/21/2018                   WAKE               NC   TRAINED SPOTTER

            ONE TREE WAS REPORTED DOWN NEAR THE
            INTERSECTION OF FANNY BROWN ROAD AND BANKS
            ROAD.

1123 PM     TSTM WND DMG     7 NE ANGIER             35.59N 78.66W
07/21/2018                   WAKE               NC   COCORAHS

            MULTIPLE TREES WERE REPORTED DOWN NEAR NC
            HIGHWAY 42 IN SOUTHEASTERN WAKE COUNTY.

1106 PM     TSTM WND DMG     2 NNW ANGIER            35.53N 78.76W
07/21/2018                   HARNETT            NC   TRAINED SPOTTER

            TREES WERE REPORTED DOWN AT ALONG KENNEBEC
            CHURCH RD NEAR THE HARNETT/WAKE COUNTY LINE.

1020 PM     HAIL             2 SE PINEVIEW           35.29N 79.06W
07/21/2018  E1.00 INCH       HARNETT            NC   OTHER FEDERAL

            DIME TO QUARTER SIZE HAIL WAS REPORTED ALONG
            BUFFALO LAKE ROAD, NEAR CAROLINA LAKES ROAD.

1013 PM     TSTM WND DMG     3 SSW SUMMERFIELD       36.17N 79.92W
07/21/2018                   GUILFORD           NC   911 CALL CENTER

            ONE TREE WAS REPORTED DOWN ON STANLEY HUFF
            ROAD NEAR DEER MEADOW LANE.

1005 PM     TSTM WND DMG     2 SE BELEWS CREEK       36.23N 80.04W
07/21/2018                   GUILFORD           NC   911 CALL CENTER

            ONE TREE WAS REPORTED DOWN ON COLDWATER ROAD
            NEAR U.S. HIGHWAY 158.

0940 PM     TSTM WND DMG     3 SSW TAYLORTOWN        35.18N 79.51W
07/21/2018                   MOORE              NC   911 CALL CENTER

            ONE TREE WAS REPORTED DOWN ALONG FOXFIRE
            ROAD.

0932 PM     TSTM WND DMG     ELLERBE                 35.07N 79.76W
07/21/2018                   RICHMOND           NC   911 CALL CENTER

            A POWER LINE WAS REPORTED DOWN ACROSS PAGE
            STREET IN ELLERBE.

&&
Special weather statement, Jul 22, 12:13 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
113 PM EDT SUN JUL 22 2018

NCZ011-028-221815-
Edgecombe NC-Halifax NC-
113 PM EDT SUN JUL 22 2018

...AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO AND AFFECT
EDGECOMBE AND SOUTHEASTERN HALIFAX COUNTIES UNTIL 215 PM EDT...

At 111 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Bruce, or 9 miles northeast of Farmville, moving
north at 20 mph.

Wind gusts up to 40 mph, heavy rain, and intermittent lightning will
be possible with these storms.

Locations impacted include...
Tarboro, Scotland Neck, Princeville, Pinetops, Macclesfield, Hobgood,
Conetoe, Speed, Leggett and Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with thess storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
      3583 7739 3581 7742 3580 7747 3568 7766
      3571 7770 3631 7756 3631 7750 3632 7744
      3629 7741 3626 7741 3624 7738 3621 7738
      3616 7727 3612 7724 3612 7725 3610 7723
TIME...MOT...LOC 1711Z 197DEG 19KT 3571 7751

MORROW
Special weather statement, Jul 22, 12:15 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
115 PM EDT SUN JUL 22 2018

NCZ073-221745-
Stanly NC-
115 PM EDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STANLY COUNTY UNTIL 145
PM EDT...

At 114 PM EDT, Doppler radar was tracking a strong developing
thunderstorm near Plyler, or 8 miles west of Albemarle, moving north
at 20 mph.

Wind gusts up to 40 mph, heavy rainfall, and intermittent lightning
strikes will be possible with this storm.

Locations impacted include...
Albemarle, Plyler, Locust, Oakboro, Stanfield, Richfield, New London
and Finger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3550 8030 3551 8018 3549 8018 3547 8015
      3547 8014 3521 8033 3523 8047
TIME...MOT...LOC 1714Z 197DEG 19KT 3535 8034

MORROW
Special weather statement, Jul 22, 12:54 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
154 PM EDT SUN JUL 22 2018

NCZ073-221845-
Stanly NC-
154 PM EDT SUN JUL 22 2018

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT CENTRAL
STANLY COUNTY UNTIL 245 PM EDT...

At 154 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Plyler, or 7 miles southwest of Albemarle,
moving northeast at 10 mph.

Wind gusts up to 40 mph, heavy rainfall, and intermittent lightning
will be possible with this storm.

Locations impacted include...
Albemarle, Badin Lake, Plyler, Badin, Richfield, New London, Morrow
Mountain State Park and Lake Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3551 8024 3551 8018 3549 8018 3547 8016
      3547 8014 3545 8011 3542 8009 3540 8009
      3539 8007 3537 8005 3536 8007 3534 8007
      3533 8008 3522 8031 3529 8039
TIME...MOT...LOC 1754Z 223DEG 10KT 3530 8029

MORROW
Special weather statement, Jul 22, 1:12 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
212 PM EDT SUN JUL 22 2018

NCZ011-027-028-043-221845-
Edgecombe-Nash-Halifax-Wilson-
212 PM EDT SUN JUL 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF central
Edgecombe...northeastern Nash...Halifax and north central Wilson
Counties Until 245 PM EDT...

At 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS along a line extending from 8 miles west
of Rich Square to 6 miles northeast of Rocky Mount...AND MOVING north
AT 35 MPH.

Wind gusts up to 40 mph WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
Rocky Mount...Roanoke Rapids...Tarboro...Halifax...Scotland Neck...
Elm City...Dortches...Enfield...Sharpsburg and Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3609 7731 3600 7741 3595 7738 3578 7788
      3649 7779 3648 7776 3648 7765 3644 7762
      3641 7755 3637 7755 3634 7759 3632 7757
      3630 7754 3632 7744 3626 7741 3624 7738
      3621 7738 3616 7727 3612 7725 3610 7723
TIME...MOT...LOC 1811Z 176DEG 31KT 3627 7744 3601 7771
Special weather statement, Jul 22, 1:58 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
258 PM EDT SUN JUL 22 2018

NCZ011-028-221945-
Edgecombe NC-Halifax NC-
258 PM EDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EDGECOMBE AND
SOUTHEASTERN HALIFAX COUNTIES UNTIL 345 PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tarboro, moving northeast at 30 mph.

Pea size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Tarboro, Scotland Neck, Princeville, Hobgood, Speed and Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3610 7726 3609 7731 3600 7741 3599 7741
      3596 7738 3583 7750 3588 7762 3626 7751
      3621 7739 3619 7735 3619 7733 3617 7731
      3617 7729 3616 7726 3613 7725 3612 7724
TIME...MOT...LOC 1857Z 204DEG 25KT 3593 7752

MORROW

The radar

The Raleigh/Durham radar (KRAX), 75 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 3 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Nash

When
July 22, 2:08 PM EST
Where
Nash County, 0.58 mi SE of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.114, -77.863

One tree was reported down on Swift Creek School Road.

Thunderstorm Wind, Forsyth

When
July 22, 2:15 PM EST
Where
Forsyth County, 1.79 mi ENE of (Int)winston-Salem A
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.141, -80.191

Trees were reported down on power lines near Highway 311.

Thunderstorm Wind, Nash

When
July 22, 2:15 PM EST
Where
Nash County, 1.65 mi SSW of Hickory
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.108, -77.813

One tree was reported down on Hickory Road.

Thunderstorm Wind, Forsyth

When
July 22, 3:12 PM EST
Where
Forsyth County, 2.11 mi SSW of Lewisville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.074, -80.439

One tree was reported down on Concord Church Road at Williams Road.

Thunderstorm Wind, Forsyth

When
July 22, 3:15 PM EST
Where
Forsyth County, 2.12 mi SSE of Pfafftown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.120, -80.360

One tree was reported down on Robbinhood Road.

Flash Flood, Forsyth

When
July 22, 3:15 PM EST to 5:00 PM EST
Where
Forsyth County, 1.29 mi WSW of Waughtown to 0.89 mi E of Waughtown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.060, -80.240

Flash flooding was reported on numerous roads around the US Highway 52 corridor, running through Winston Salem. This includes but not limited to the following roads: |US-421 N at S Main Street, Wake Forest University in the coliseum area, US-52 and along Peters Creek Parkway in multiple areas from Silas Creek Parkway to US-421.

Thunderstorm Wind, Nash

When
July 22, 4:16 PM EST
Where
Nash County, 2.62 mi ESE of Taylors Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.859, -77.961

One tree was reported down near the intersection of Tar River Church Road and Bend of the River Road.

Thunderstorm Wind, Nash

When
July 22, 4:20 PM EST
Where
Nash County, 2.18 mi WSW of Easonburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.905, -77.904

One tree was reported down near the intersection of West Mount Drive And South Old Carriage Road.

Thunderstorm Wind, Nash

When
July 22, 4:23 PM EST
Where
Nash County, 1.04 mi NNW of Little Easonburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.983, -77.878

One tree was reported down along the on ramp to United States Highway 64.

Thunderstorm Wind, Randolph

When
July 22, 6:08 PM EST
Where
Randolph County, 0.41 mi E of Asheboro
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
35.700, -79.823

A large oak tree was reported down on a residence on Lee Street, near Kivett Street.

Hail, Randolph

When
July 22, 6:12 PM EST
Where
Randolph County, 0.56 mi E of Asheboro South
Measured
1 in hail
Reported by
Public
Coordinates
35.720, -79.810

Quarter size hail was reported on Sterling Street.

Thunderstorm Wind, Randolph

When
July 22, 6:13 PM EST
Where
Randolph County, 0.89 mi SE of Asheboro South
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.710, -79.810

Numerous trees were reported down in Asheboro.

Thunderstorm Wind, Randolph

When
July 22, 6:21 PM EST
Where
Randolph County, 1.98 mi N of Dogwood Acres
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.778, -79.866

One tree was reported down on Eden Forest Drive near Plainfield Road.

Thunderstorm Wind, Randolph

When
July 22, 6:23 PM EST
Where
Randolph County, 2.7 mi ENE of Whites Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.791, -79.624

One tree was reported down on Whites Chapel road near Woodrow Juilan Road.

Thunderstorm Wind, Randolph

When
July 22, 6:23 PM EST
Where
Randolph County, 1.56 mi ENE of Whites Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.786, -79.643

One tree was reported down on Whites Chapel Road near Low Bridge Road.

Thunderstorm Wind, Chatham

When
July 22, 6:26 PM EST
Where
Chatham County, 1.3 mi ENE of Crutchfield Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.808, -79.399

Trees were reported down near the intersection of Clyde Underwood Road and Plainfield Church Road.

Thunderstorm Wind, Randolph

When
July 22, 6:26 PM EST
Where
Randolph County, 1.89 mi ESE of Ramseur Yorks Fld Ar
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.744, -79.637

One tree was reported down on Reed Creek Road near Jordan Road.

Thunderstorm Wind, Randolph

When
July 22, 6:30 PM EST
Where
Randolph County, 1.02 mi SSE of Archdale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.906, -79.963

One tree was reported down on Shamrock Court.

Thunderstorm Wind, Chatham

When
July 22, 6:36 PM EST
Where
Chatham County, 0.56 mi E of Siler City
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.730, -79.460

One tree was reported down in Siler City.

Thunderstorm Wind, Forsyth

When
July 22, 6:51 PM EST
Where
Forsyth County, 1.91 mi SE of Walkertown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.160, -80.146

One tree was reported down on Darrow Road and Martin Street.

Thunderstorm Wind, Forsyth

When
July 22, 6:56 PM EST
Where
Forsyth County, 0.64 mi WSW of Walkertown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.177, -80.181

One tree was reported down on Marie Court.

Thunderstorm Wind, Forsyth

When
July 22, 7:00 PM EST
Where
Forsyth County, 0.16 mi WSW of Dennis
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.219, -80.183

One tree was reported down on Lake Woussicket Road.

Thunderstorm Wind, Davidson

When
July 22, 7:05 PM EST
Where
Davidson County, 0.82 mi NNE of Linwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.761, -80.314

Trees were reported down in Linwood.

Thunderstorm Wind, Davidson

When
July 22, 7:05 PM EST
Where
Davidson County, 0.89 mi NE of Tyro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.810, -80.370

Trees were reported down near Tyro.

Thunderstorm Wind, Guilford

When
July 22, 7:36 PM EST
Where
Guilford County, 1.49 mi NNE of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.240, -79.670

Several trees were reported down along United States Highway 29.

Lightning, Davidson

When
July 22, 7:45 PM EST
Where
Davidson County, 1.53 mi NNE of Lexington
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.839, -80.257

A man of unknown age was struck by lightning at 38 Mill Street in Lexington, North Carolina. The man was transported to the hospital, but later released.

Thunderstorm Wind, Durham

When
July 22, 8:05 PM EST
Where
Durham County, 0.75 mi SE of Durham
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.011, -78.912

Trees were reported down on Green Street.

Thunderstorm Wind, Person

When
July 22, 8:42 PM EST
Where
Person County, 0.36 mi W of Mt Tirzah
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.281, -78.906

Multiple trees and power lines were reported down near the intersection of Surl Mount Tirzah Road and Helena Moriah Road.

Thunderstorm Wind, Person

When
July 22, 8:56 PM EST
Where
Person County, 1.59 mi SSE of Ceffo
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.428, -79.043

Numerous tree were reported down near the intersection of Jack Hambrick Road and Morton Pulliam Road.

Thunderstorm Wind, Wayne

When
July 22, 11:30 PM EST
Where
Wayne County, 1.71 mi SE of Mt Olive Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.202, -78.010

A tree was reported down across Highway 55. A car then wrecked into it.

Thunderstorm Wind, Wayne

When
July 22, 11:47 PM EST
Where
Wayne County, 2.6 mi S of Cox Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.292, -78.221

Numerous trees were reported down near Highway 13 and Dobbersville Road.

Thunderstorm Wind, Wayne

When
July 22, 11:49 PM EST
Where
Wayne County, 1.79 mi SW of Stevens Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.329, -78.149

Numerous trees were reported down near Falling Creek Road and Stevens Church Road.

Flash Flood, Cumberland

When
July 23, 4:00 AM EST to 5:53 AM EST
Where
Cumberland County, 1.17 mi W of Kornbow to 1.39 mi WNW of Kornbow
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.083, -78.940

Flash flooding was reported across portions of Fayetteville, including at a business located on Drayton Road.

Flash Flood, Harnett

When
July 23, 4:45 AM EST to 6:00 AM EST
Where
Harnett County, Coats to 0.62 mi NNW of Coats
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.420, -78.680

Flash flooding was reported along NC Highway 55, near the intersection of Carson Gregory Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 775678, 775679, 775680, 776020, 776021, 777290, 776023, 776025, 776033, 776034, 776092, 776036, 776038, 776039, 776040, 776041, 776046, 776048, 776049, 776050, 776051, 776052, 776053, 776054, 776055, 776095, 776056, 776057, 776058, 776068, 776069, 776070, 777291, 777292.